Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Dodge City, KS

July 30, 2020Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 30, 2020, 1:21 AM CDT for Ellis County, Rush County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 1:21 AM CDT (06:21 UTC)
Expired
Jul 30, 2020, 2:00 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS83 KDDC 300621
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
121 AM CDT Thu Jul 30 2020
 
KSZ030-031-045-046-300700-
Rush KS-Trego KS-Ellis KS-Ness KS-
121 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 200 AM CDT...

At 120 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Natoma to near Hargrave.
Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Catherine, Otis, Bison,
Schoenchen, McCracken, Liebenthal, Timken, Brownell, Emmeram,
Yocemento, Munjor, Loretta, Hargrave, Pfeifer, Toulon and Shaffer.

LAT...LON 3843 9903 3865 9984 3913 9931 3913 9904
TIME...MOT...LOC 0620Z 273DEG 39KT 3910 9906 3856 9947 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 30, 12:27 AM CDT, 54 minutes earlier.

Area forecast discussion, Jul 30, 12:27 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1227 AM CDT Thu Jul 30 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM CDT Wed Jul 29 2020

The leading edge of a robust upper level disturbance by mid
summer standards was approaching the high plains this afternoon,
along with an associated cold front. Convection was already
developing across eastern Colorado by mid afternoon. Given the
abundant moisture and increasing bulk shear, we expect discrete
t-storms to develop just west of our area and then move into
western Kansas. Large hail can be expected with these storms. A
little later in the evening, the storms will evolve into a line
with damaging winds, heavy rains and small hail. There is some
uncertainty in how far southwest the organized storm line will
build and the best chance for a quick half inch or more of rain
is from Dodge City north to Dighton and eastward to Larned and
Hays. By late evening, the storm cluster will likely progress into
south central Kansas including Pratt, Stafford and Medicine
Lodge. The main shortwave trough axis will pass across western
Kansas Thursday night. Ahead of this, additional clusters of
showers and thunderstorms are expected. The lower levels will
likely not be nearly as unstable by this time so that the chance
for severe storms is low. Highs Thursday will be held down into
the upper 70s in central Kansas, with warmer mid 80s along the
Oklahoma state line.

.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM CDT Wed Jul 29 2020

Every time this summer that the models have been advertising an
extended period of dry and hot weather out in the day 7 to 10
period it hasn't panned out. The upper level ridge is staying
south or west of our area and it looks like this will be the case
out through the first week of August. The ECMWF, which has been
far too dry this summer, is showing multiple opportunities for
shower and t-storm activity from Sunday through Thursday although
it still doesn't look like an overly wet pattern. The mid to high
level flow will start out north-northwesterly Sunday, with weak
embedded disturbances in the flow and sufficient moisture for
precipitation along a mid level baroclinic zone. Given all the
rain we have had in July (over 7" and counting in Dodge City) and
much of our area having 150 to 300% of normal rainfall,
evapotranspiration processes will work to enhance the low level
moisture. Temperatures will struggle to get very hot during this
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1208 AM CDT Thu Jul 30 2020

Scattered thunderstorms will be possible overnight, especially in
the Garden City, Dodge City and Hays areas through 11z Thursday.
Based on BUFR soundings and observations upstream cloud cover
with these storms will range from 3500 to 6000ft AGL. Outside
these storms ceilings will improve to greater than 12000ft AGL.
The exception will be in the Hays area where an area of stratus in
the 1500 to 2500ft AGL level can be expected early Thursday
morning. Easterly winds at 10knots or less will shift to the
northwest as these thunderstorms pass but then the winds will
gradually shift back to the east northeast. Thunderstorms
overnight will be capable of producing isolated wind gusts of
40knots or greater.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  80  63  80 /  50  50  50  10
GCK  63  79  62  79 /  40  40  50  10
EHA  64  84  62  83 /  20  20  40  10
LBL  64  84  62  83 /  20  20  50  10
HYS  65  77  62  79 /  60  70  50  10
P28  68  83  66  81 /  40  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 22 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Wed Jul 29 2020

KSZ030-031-043>046-061>066-074>081-084>090-300815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening. The strongest storms will be
capable of producing up to quarter size hail and gusty winds up to
60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall
will also be possible with the strongest storms, increasing the
potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible early
Thursday morning with gusty winds up to 60 mph the main hazard.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jul 30, 12:28 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     1 S COOLIDGE            38.03N 102.01W
07/30/2020  M63 MPH          HAMILTON           KS   MESONET

            MESONET STATION K5COO COOLIDGE.

&&

RB
Special weather statement, Jul 30, 12:41 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1241 AM CDT Thu Jul 30 2020

KSZ062-063-075>077-300630-
Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS-
1241 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEARNY...FINNEY...
NORTHERN GRANT...NORTHWESTERN GRAY AND WESTERN HASKELL COUNTIES UNTIL
130 AM CDT...

At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lakin, moving southeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Satanta, Deerfield,
Pierceville, Ryus, Hickok, Plymell and Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3773 10152 3826 10116 3826 10025 3739 10098
      3754 10135
TIME...MOT...LOC 0539Z 298DEG 28KT 3783 10124

LOWE
Special weather statement, Jul 30, 12:49 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1249 AM CDT Thu Jul 30 2020

KSZ077-078-086>088-300630-
Gray KS-Seward KS-Meade KS-Clark KS-Ford KS-
1249 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN
SEWARD...NORTHERN MEADE...SOUTHERN GRAY...SOUTHEASTERN HASKELL AND
WESTERN CLARK COUNTIES UNTIL 130 AM CDT...

At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Fowler, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cimarron, Meade, Montezuma, Minneola, Fowler, Ingalls, Ensign, Bloom,
Englewood, Kingsdown, The Haggard Elev and Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3736 10069 3739 10068 3739 10065 3743 10066
      3784 10045 3755 9969 3701 10000
TIME...MOT...LOC 0549Z 292DEG 38KT 3744 10031

RUSSELL
Local storm report, Jul 30, 12:50 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1250 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     UTICA                   38.65N 100.17W
07/30/2020  M47 MPH          NESS               KS   MESONET

            MESONET STATION FW5883 UTICA.

&&

RB
Local storm report, Jul 30, 12:51 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1251 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     1 NNE SUBLETTE          37.50N 100.83W
07/30/2020  M45 MPH          HASKELL            KS   AWOS

            AWOS STATION K19S 1 NE SUBLETTE.

&&

RB
Special weather statement, Jul 30, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 AM CDT Thu Jul 30 2020

KSZ030-031-045-046-300700-
Rush KS-Trego KS-Ellis KS-Ness KS-
121 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 200 AM CDT...

At 120 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Natoma to near Hargrave.
Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Catherine, Otis, Bison,
Schoenchen, McCracken, Liebenthal, Timken, Brownell, Emmeram,
Yocemento, Munjor, Loretta, Hargrave, Pfeifer, Toulon and Shaffer.

LAT...LON 3843 9903 3865 9984 3913 9931 3913 9904
TIME...MOT...LOC 0620Z 273DEG 39KT 3910 9906 3856 9947

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:03 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade42 min
Jul 29, 7:23 PM CDTSpecial Weather StatementDDCFord52 min
Jul 29, 7:29 PM CDTSpecial Weather StatementDDCEllis46 min
Jul 29, 7:33 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade26 min
Jul 29, 8:01 PM CDTSpecial Weather StatementDDCPawnee, Rush44 min
Jul 29, 8:31 PM CDTSpecial Weather StatementDDCPawnee44 min
Jul 29, 8:50 PM CDTSpecial Weather StatementDDCComanche40 min
Jul 29, 9:01 PM CDTSpecial Weather StatementDDCStafford44 min
Jul 29, 9:33 PM CDTSpecial Weather StatementDDCBarber27 min
Jul 29, 9:57 PM CDTSpecial Weather StatementDDCBarber33 min
Jul 29, 10:20 PM CDTSpecial Weather StatementDDCPratt25 min
Jul 29, 10:52 PM CDTSpecial Weather StatementDDCRush23 min
Jul 29, 11:22 PM CDTSpecial Weather StatementDDCHamilton53 min
Jul 30, 12:06 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Kearny, Stanton39 min
Jul 30, 12:16 AM CDTSpecial Weather StatementDDCLane, Trego44 min
Jul 30, 12:41 AM CDTSpecial Weather StatementDDCFinney, Grant, Haskell, Kearny49 min
Jul 30, 12:41 AM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness, Pawnee, Rush49 min
Jul 30, 12:49 AM CDTSpecial Weather StatementDDCGray, Meade41 min
Jul 30, 1:24 AM CDTSpecial Weather StatementDDCEdwards, Hodgeman, Pawnee66 min
Jul 30, 2:00 AM CDTSpecial Weather StatementDDCEdwards, Pratt, Stafford60 min
Jul 30, 2:59 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt61 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.